Alert archive / Kentucky / Special Weather Statements in 2018
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Aug 7, 2018, 2:40 PM EDT for Trimble County, Kentucky; Jefferson County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 2:40 PM EDT (18:40 UTC)
- Expired
- Aug 7, 2018, 3:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
Counties Jefferson County, IN, Trimble County, KY
The radar
The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:10 PM EDT | TSTM WND DMG | 1 Wnw North Madison, IN | MULTIPLE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WWUS83 KLMK 071840
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
240 PM EDT TUE AUG 7 2018
INZ078-079-KYZ032-071915-
Jefferson-Scott-Trimble-
240 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...EASTERN SCOTT AND
NORTHWESTERN TRIMBLE COUNTIES...
At 240 PM EDT, a strong thunderstorm was located 9 miles southwest of
Madison, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Bedford, Lexington, Hanover, Saluda, Smyrna, Milton, Kent,
Wakefield and North Madison.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3860 8528 3857 8542 3859 8543 3859 8550
3861 8550 3861 8567 3876 8573 3892 8544
3891 8540
TIME...MOT...LOC 1840Z 269DEG 18KT 3863 8551
$$
RJSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:38 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 7, 1:38 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Louisville KY 138 PM EDT Tue Aug 7 2018 ...Updated Aviation Discussion... .Forecast Update... Issued at 915 AM EDT Tue Aug 7 2018 Outflow boundary from storms overnight to our northwest has made it to a Morgantown/Etown/Taylorsville line this hour. Another boundary farther east sparked some earlier showers that now are decaying in the Richmond vicinity. Latest HRRR not quite as bullish in coverage for this afternoon, but still the region is getting a good warm start. With boundaries in the area, expect scattered storms to develop after 18Z with coverage diminishing some with sunset. It shouldn't go away completely though, with proximity of the cool front in the region and further perturbations aloft moving across the Ohio Valley into the overnight and early Wednesday. Already sent out updated products. && .Short Term...(Today and tonight) Issued at 252 AM EDT Tue Aug 7 2018 Well...unsettled 24 hours ahead with lots of overnight convection along and ahead of late summer cold front. The front from Bay City MI to Kalamazoo to Champaign IL and through the Show Me State. We have several rounds of convection in the short term, the medium term and the long range with upper trough and an August upper low, a bit abnormal for sure for the Dog Days of summer. Round #1... Frontal forcing is helping with ongoing convection along I70 in the Buckeye State to HUF. Meanwhile new convection building SW through S IL to just south of STL. The HRR is picking up on this well and brings this into S IN around 11-14z and keeps it just N of LOU metro into S IN. If morning showers or clouds hang around, this could limit how much instability builds, however ensembles generally agree it will take some time to get round #2 going. Round #2... Filtered sunshine will take some time to help convective temperature to be achieved (19-20z) and there should be 50-70% coverage in the 19z-02z range. SPC Day 1 marginal risk looks reasonable with high PWATS of 1.8" and MUCAPE in the 2500-3500 j/kg range. Very heavy rainers are the #1 threat, then #2 being downbursts with DCAPE increasing to 1000 J/kg with mid level mid level entrainment. Should be decent CG lightning with such strong updrafts for fuel. Storms for rush hour commute could be problematic depending where they set up. .Long Term...(Wednesday through Monday) Issued at 300 AM EDT Tue Aug 7 2018 ...Unsettled weather pattern with an upper low in August... Well...Wed and Thu the forecast is predicated on the position of the slow-moving cold front which will be creeping towards the south. Uncertainty regarding timing and placement of upper disturbances trying to help push this pesky front gives low confidence on exact convective timing scenario but it sure appears Wednesday will have sct to likely pops with front on top of the CWA. The front won't make it far south, and with another wave crossing the region Thursday, at least south Kentucky will keep rain chances in for the day. Friday through Monday... Strong upper ridge will hold firm from the southwestern U.S. to the northern Plains and into south-central Canada, baking parts of the western U.S. and Plains states. As that occurs, models show shortwave energy digging southward down the front/eastern side of the ridge into the Great Lakes and Ohio Valley. Models the last couple nights have shown this overall signal which makes sense, but with considerable spread in eventual strength, location, and track of the system. Nevertheless, the forecasted low would certainly be anomalous for August, forming the eastern side of a large omega block type pattern across the U.S. if model solutions are correct. Despite considerable uncertainty in pattern evolution, with inevitable changes in forecast details between now and this weekend, such a pattern would favor continued unsettled weather at times Friday through Monday. Expect isolated/scattered showers and thunderstorms (but not a wash out), especially diurnally in nature (afternoon/evening). Temperatures during this period will vary depending on amount of clouds and precip, but for now expect highs in the 80s and lows in the 60s. && .Aviation...(12Z TAF Issuance) Issued at 725 AM EDT Tue Aug 7 2018 Area of showers and storms remains over southwest IN and southern IL and haS slowed its southeast progression this morning. These showers will affect HNB over the next couple hours and could brush SDF briefly later this morning before weakening. However, most of the activity should stay north of SDF. Meanwhile, a few showers have just developed around LEX which should move out over the next hour or so. Otherwise, expect VFR conditions today with a southwest surface breeze increasing to 10-15 kts. Will be monitoring convective development this afternoon, possibly along an outflow boundary or cloud-sun-induced boundary associated with the current rain north and west of SDF. Scattered diurnal storms may weaken out later this evening, but models suggest at least scattered additional showers and storms could affect the area around or after midnight. Will monitor convective trends and impact on aviation throughout the day today. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...JDG Long Term....JDG/TWF Aviation.....TWF
Hazardous weather outlook, Aug 7, 3:46 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 346 AM EDT Tue Aug 7 2018 INZ076>079-083-084-089>092-KYZ025-030>033-037-080800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Meade-Oldham-Trimble-Henry- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Brandenburg, Louisville, La Grange, Bedford, Milton, New Castle, and Cynthiana 346 AM EDT Tue Aug 7 2018 /246 AM CDT Tue Aug 7 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered storms will be possible along and north of the Ohio River through mid morning. These will contain brief heavy rainfall and lightning. More widespread storms will form from mid afternoon through the night. A few strong to severe thunderstorms will be possible with heavy rainfall, damaging winds, and lightning being the primary threats. The most active period will be from 3 pm to 8 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An active weather pattern looks likely for most of the work week with storms possible each day. Locally heavy rainfall, and lightning will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds and flooding this week. KYZ023-024-026>029-034>036-038>043-045>049-053>057-061>067-070>078- 081-082-080800- Hancock-Breckinridge-Ohio-Grayson-Hardin-Bullitt-Shelby-Franklin- Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson- Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison- Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson- Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Shelbyville, Frankfort, Georgetown, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 AM EDT Tue Aug 7 2018 /246 AM CDT Tue Aug 7 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered to likely storms will form from mid afternoon through tonight. A few strong to severe thunderstorms will be possible with heavy rainfall, damaging winds, and lightning being the primary threats. The most active period will be from 3 pm to 8 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An active weather pattern looks likely for most of the work week with storms possible each day. Locally heavy rainfall, and lightning will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds and flooding this week. JDG
In the hours before
Special weather statement, Aug 7, 2:08 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
208 PM EDT TUE AUG 7 2018
INZ076-083-071845-
Orange-Dubois-
208 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUBOIS AND WESTERN
ORANGE COUNTIES...
At 208 PM EDT, a strong thunderstorm was located 9 miles south of
Shoals, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jasper, Paoli, French Lick, Orangeville, West Baden Springs, Dubois,
Hillham, Braxtons Siding, Bonds and Dubois Crossroads.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3850 8690 3850 8688 3853 8683 3853 8668
3869 8668 3869 8651 3849 8647 3837 8693
TIME...MOT...LOC 1808Z 244DEG 22KT 3854 8675
RJSSpecial weather statement, Aug 7, 2:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
240 PM EDT TUE AUG 7 2018
INZ078-079-KYZ032-071915-
Jefferson-Scott-Trimble-
240 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...EASTERN SCOTT AND
NORTHWESTERN TRIMBLE COUNTIES...
At 240 PM EDT, a strong thunderstorm was located 9 miles southwest of
Madison, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Bedford, Lexington, Hanover, Saluda, Smyrna, Milton, Kent,
Wakefield and North Madison.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3860 8528 3857 8542 3859 8543 3859 8550
3861 8550 3861 8567 3876 8573 3892 8544
3891 8540
TIME...MOT...LOC 1840Z 269DEG 18KT 3863 8551
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:32 PM EDT | Special Weather Statement | LMK | Hardin | 28 min |
| Aug 7, 3:50 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue, Nelson | 40 min |
| Aug 7, 4:01 PM EDT | Special Weather Statement | LMK | Bullitt | 29 min |
| Aug 7, 4:27 PM EDT | Special Weather Statement | LMK | Harrison | 33 min |
| Aug 7, 4:31 PM EDT | Special Weather Statement | LMK | Nelson | 29 min |
| Aug 7, 4:34 PM EDT | Special Weather Statement | LMK | Larue | 26 min |
| Aug 7, 4:42 PM EDT | Special Weather Statement | LMK | Anderson | 33 min |
| Aug 7, 4:53 PM EDT | Special Weather Statement | LMK | Anderson | 37 min |
| Aug 7, 4:55 PM EDT | Special Weather Statement | LMK | Harrison | 35 min |
| Aug 7, 5:03 PM EDT | Special Weather Statement | LMK | Scott | 27 min |
| Aug 7, 5:06 PM EDT | Special Weather Statement | LMK | Franklin | 24 min |
| Aug 7, 5:14 PM EDT | Special Weather Statement | LMK | Larue | 31 min |
| Aug 7, 5:26 PM EDT | Special Weather Statement | LMK | Breckinridge | 34 min |
| Aug 7, 5:49 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette | 26 min |
| Aug 7, 5:54 PM EDT | Areal Flood Advisory | LMK | Bourbon, Fayette, Scott | 3 hr |
| Aug 7, 6:02 PM EDT | Special Weather Statement | LMK | Ohio | 28 min |
| Aug 7, 6:24 PM EDT | Special Weather Statement | LMK | Meade | 36 min |
| Aug 7, 6:56 PM EDT | Special Weather Statement | LMK | Marion | 34 min |
| Aug 7, 7:27 PM EDT | Special Weather Statement | LMK | Larue | 33 min |
| Aug 7, 7:37 PM EDT | Special Weather Statement | LMK | Nelson | 38 min |
| Aug 7, 7:49 PM EDT | Special Weather Statement | LMK | Green | 26 min |
| Aug 7, 7:55 PM EDT | Special Weather Statement | LMK | Marion | 35 min |
| Aug 7, 7:57 PM EDT | Special Weather Statement | LMK | Monroe | 33 min |
| Aug 7, 2:08 PM EDT | Special Weather Statement | LMK | Orange | 37 min |
| Aug 7, 3:04 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Scott | 41 min |
Nearby
Special Weather Statements in Kentucky, 2018Special Weather Statements in Indiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.